Mumsnet has not checked the qualifications of anyone posting here. If you need help urgently, see our mental health web guide which can point you to expert advice.
My husband has just been diagnosed with depression.(12 Posts)
As the title states, we have just come back from the doctor with a depression diagnosis.
We have had a rough ride the last year and I'm thrilled he's finally admitted there might be something wrong and is making steps to recovery. He's been prescribed sertraline and has now taken himself off to bed as the side effects have already started to kick in.
What I need now is some tips for being the best kind of supportive wife I can be and also any helpful hints on how to deal with the oncoming side effects that I suspect he's going to suffer with in the coming weeks.
I suffer Depression amongst other MH problems and my husband has depression too.
With anti depressants, they take around 6 weeks to make a noticeable difference, and the first 2-3 weeks the side effects can be varied and it is when they are at their worst. It's also a good thing to remember that they won't work over night, and it may take a while to find the right dosage and anti depressant as different medications react differently to different people what helps one may not help another.
What I think is important is to separate the depression and the side effects. It might sound obvious but when you're the one on the medication, it's hard to see or feel the difference.
So some of the common side effects are nausea, dizzy spells, headaches, tiredness/exhaustion and flu like symptoms. The other side effects can be a worsening in the symptoms, intrusive thoughts, less concentration, irritability, thoughts of self harm/self harm or suicidal thoughts/plans/actions.
It's really important to have open communication about how he is feeling, and then trying to work out if it a previous symptom or a side effect of the medication. For example, if he never felt suicidal, but begins to feel suicidal once he's started the medication then there's a fair chance it's a side effect. Talk to him, and explain that it is most likely a side effect, if he feels the suicide thoughts are really bad, then he should be able to have a telephone consultation with his GP to discuss those thoughts. It's very hard to be rational when you have depression or are starting medication for it, so that's where you can give him some rational answers. I find it is easier when I can think "I am feeling this, because of [insert reason] and that is ok to feel like that, so I will do [insert something to do]". It's important to know that what helps him, is fine to do [as long as it's not hurting others].
I used to feel incredibly guilty when I used to feel depressed or low, and during the day I would just sit and read or watch TV, I felt lazy, but actually I've learned that if I chill out and take the pressure off during the day, then I felt able to do much more in the afternoon and evening with my kids.
It's about realising that you may not have the perceived normal life, as you need to learn to work with the depression but you can create a new 'normal' that works for you. Do you have children?
The only other thing I will say, is take care of yourself, make sure you have some support, and that depression is no excuse to hurt someone else, I have severe mental health problems and I've never been abusive towards my family. If you make plans and he doesn't want to join in, then it's ok to go without him. Please get some support for yourself.
Hope that helps you a little, I know it's a lot of information!
One thing that might help is to manage his expectation of recovery.
I started feeling guilty that I wan't better yet about 2 weeks in. The guilt is counter productive and just adds to the spiral of doom.
So lots of focus on taking time, and healing be a long term process...and some sort of acceptance of relapse too maybe.
Lots of building slowly for the future....
I suffer with depression and anxiety and am also on Sertraline. I have an extremely supportive partner. He is there when i need to talk, or just gives me a cuddle and lets me be me.the one thing i get upset about is when people say 'Why are you sad?' 95% of the time i have no clue.
Give him space if he needs it and make sure he can always talk to you. And make sure you have your family/friends for you too xx
Well hes had a rough 24 hours with the side effects of the tablets, woozy, dizzy, racing thoughts etc. But he's remaining calm and positive which is great for him.
He's an instant results kind of guy so I've been reinforcing lots that this will be a few weeks before he sees obvious results.
In the meantime I've bought him some rescue remedy to try when the racing thoughts start again, its not guaranteed to help I know but its worth a try right?
You sound like an amazingly supportive partner. I've been where you are, and it is a lonely and frightening place. He has sought help and it will get better, but there is no instant fix. Neither are there any answers, but it is hard to stop yourself trying to work out the whys and wherefores. Mamma's advice is excellent. Be kind to yourself, don't blame yourself and don't take his withdrawness personally! Oh, and keep writing on here, you will get lots of support and good advice.
does rescue remedy have any active ingredients? I got some serious cautioning from a pharmacist for even thinking of mixing anything with ADs.
Might be worth a check?
Rescue remedy hasn't been needed however I did check and it was okay to use with his sertraline, I didn't buy it until I'd checked.
I asked him this afternoon how he's been feeling-more for the recording of side effects than anything and his reply nearly made me cry. He said this morning on his way to work he was driving along and realise there was nothing in his head, no thoughts flying around the place, he said to me that when I mentioned anxiety he realised that he was also suffering from that too. He said that it was blissful-he put the radio on and was just happily singing along. He said he's not been that 'at peace' in many years.
Oh and he's sleeping now, has been for a couple of hours. I think this is 40/60 heat vs tablets. To be honest I think he's not slept properly in so long that he's now trying to catch up.
maybe...I slept a lot in the first few weeks too though...and not at normal sleeping times either!
Glad to hear there is some peace any quiet in the brain department.
Setraline has a relatively long half life so the dosage will still be building up, but the rate of change in drug level is now lower so the side affects should begin to fade slowly over the next week or so.
I was off work during this period so it was easier for me...but I also avoided driving as I started to become paranoid that other cars were trying to hit me.
Just a heads up, I guess, to always check he feels up to driving before doing so.....
Huge hand hold for both of you. I suffer from depression and so does my partner, so I am familiar with both sides. My biggest piece of advice to you is to never lose sight of your own needs - caring for someone can be incredibly stressful and draining, so take time out when you need to. You want to be a supportive partner to him but you can only do that if you take care of yourself.
It's a difficult balance between keeping the door open so he can talk to you when he needs to, and not bombarding him with questions and asking him to explain how he feels. You sound very caring and sensitive so you will be fine, but its not easy
Exactly what Lotta said! It will get better but will take time and sometimes seem like one step forward and two back. Be kind to yourself
Join the discussion
Registering is free, easy, and means you can join in the discussion, get discounts, win prizes and lots more.Register now
Already registered with Mumsnet? Log in to leave your comment or alternatively, sign in with Facebook or Google.
Please login first.